Alert archive / Montana / Special Weather Statements in 2012

Special Weather Statement, NWS Great Falls, MT

August 21, 2012Hill County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 21, 2012, 7:48 PM MDT for Hill County, Montana. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2012, 7:48 PM MDT (01:48 UTC)
Expired
Aug 21, 2012, 8:30 PM MDT
In force
42 min
Issued by
NWS Great Falls, MT

County Hill County, MT

The radar

The Great Falls radar (KTFX), 141 km from the middle of the area, began a volume at 01:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2012-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2012-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4158 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WWUS85 KTFX 220148
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT TUE AUG 21 2012

MTZ011-013-047-220230-
BLAINE MT-CHOUTEAU MT-HILL MT-
748 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF INVERNESS TO 19 MILES NORTHWEST OF WINIFRED...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HINGHAM...
   GILDFORD AND  BOX ELDER...
   ROCKY BOY...
   KREMLIN...
   HAVRE...
   LLOYD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.


LAT...LON 4800 10896 4773 10948 4775 10952 4775 10958
      4773 10961 4773 10968 4770 10973 4771 10981
      4844 11072 4884 10997
TIME...MOT...LOC 0148Z 232DEG 29KT 4847 11046 4778 10962

$$

COULSTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 21, 5:50 PM MDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 21, 5:50 PM MDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
550 PM MDT TUE AUG 21 2012

.DISCUSSION...
THIS AFTERNOON THROUGH THURSDAY EVENING...STRONG HIGH PRESSURE RIDGE
THAT HAS BEEN OVER OUR REGION PAST FEW DAYS BRINGING THE HOT AND DRY
CONDITIONS HAS MOVED INTO ERN MT IN RESPONSE TO SHORTWAVE TROF
MOVING INLAND ALONG THE WA/OR COAST.  COLD FRONT ASSOCIATED WITH THE
PACIFIC TROF CURRENTLY LOCATED FROM THE LOWER ID PANHANDLE TO JUST
WEST OF MISSOULA AND INTO FAR NW GLACIER COUNTY.  CLUSTER OF
THUNDERSTORMS AHEAD OF THE FRONT PUSHED THRU GLACIER NP AROUND 1PM
WITH GUSTY OUTFLOW WINDS AND ARE NOW EXITING INTO NRN TOOLE COUNTY
AND FAR SOUTHERN ALBERTA.  SECOND CLUSTER OF STORMS IS CURRENTLY
DEVELOPING OVER BEAVERHEAD/MADISON COUNTIES.  AS THE FRONT CROSSES
THE MIDDLE/SRN PORTIONS OF THE CONTINENTAL DIVIDE AROUND 6PM...
EXPECT THUNDERSTORM COVERAGE TO INCREASE OVER CENTRAL/SOUTHWEST MT
THROUGH ABOUT 10 PM.  A FEW OF THESE CELLS MAY BECOME STRONG ENOUGH
TO PRODUCE OUTFLOW GUSTS OF 40-50 MPH AND SOME SMALL HAIL.  MOST OF
THE STRONGER CELLS SHOULD DISSIPATE TOWARD MIDNIGHT BUT SHOWERS WITH
A FEW WEAKER CELLS WILL CONTINUE OVER ERN PORTIONS OF THE COUNTY
WARNING AREA INTO WED MORNING.  PRECIPITATION SHOULD END FOR GOOD BY
MIDDAY WED AS THE TROF AXIS PASSES OVERHEAD.  HIGH PRESSURE RIDGING
RETURNS ON THURS THOUGH NOT AS STRONG AS EARLIER...SO WE WILL SEE
THE MOSTLY CLEAR SKIES BUT TEMPERATURES WILL NOT BE AS WARM AS SEEN
PAST FEW DAYS.  COOLER AIRMASS BEHIND THE FRONTAL SYSTEM WILL DROP
TEMPERATURES BACK INTO THE LOW-MID 80S TOMORROW BUT CLIMB BACK TO
THE MID-UPPER 80S ON THURS AS THE AIRMASS MODERATES FROM WARMING
SOUTHWEST FLOW ALOFT.
WARANAUSKAS

THURSDAY NIGHT THROUGH TUESDAY...CONFIDENCE IN THE FORECAST IS ON
THE LOW END LATER IN THE WEEKEND AND EARLY NEXT WEEK AS MODELS
DIFFER FROM ONE ANOTHER WITH THE UPPER AIR PATTERN AND EVEN FOR A
PARTICULAR MODEL..RUN-TO-RUN CONSISTENCE HAS ON OCCASION BEEN
POOR. AN UPPER TROUGH IS FORECAST TO SWING THROUGH THE FORECAST AREA
ON FRIDAY. THE ASSOCIATED COLD FRONT WILL MOVE THROUGH THE AREA LATE
THURSDAY INTO THURSDAY NIGHT. MODELS ARE DRY WITH THE FRONT AND
TROUGH THURSDAY NIGHT/FRIDAY WITH THE POSSIBLE EXCEPTION OF NEAR THE
CANADIAN BORDER. ALTHOUGH MODELS TEND TO KEEP PRECIPITATION JUST
NORTH OF THE BORDER THE ECMWF DOES HAVE PRECIPITATION FARTHER SOUTH.
HAVE ADDED A SLIGHT CHANCE OF SHOWERS TO THE ZONES BORDERING CANADA.
FARTHER SOUTH REMOVED THE MENTION OF PRECIPITATION OVER A PORTION OF
SOUTHWEST MONTANA AS MODELS INDICATE A DRY AIRMASS. LATE SATURDAY AN
UPPER RIDGE IS FORECAST TO DEVELOP OVER THE FORECAST AREA ACCORDING
TO THE ECMWF (EUROPEAN) AND GEM (CANADIAN) MODELS BUT THE GFS DOES
NOT DO THIS UNTIL SUNDAY. BY EARLY NEXT WEEK EXPECT SOUTHWEST FLOW
ALOFT OVER THE AREA. MODELS DIFFER WITH WEATHER DISTURBANCES
EMBEDDED IN THIS FLOW. ALTHOUGH MODELS WITH THE EXCEPTION OF THE GEM
ARE ON THE DRY SIDE..DID ADD A SLIGHT CHANCE OF SHOWERS TO THE
MOUNTAINS OF SOUTHWEST MONTANA. THE MAIN CHANGE TO INHERITED
TEMPERATURES WAS TO COOL HIGHS ON FRIDAY BEHIND THE COLD FRONT.
BLANK

&&

.AVIATION...
UPDATED 2341Z.
AN UPPER LEVEL SHORTWAVE WILL CROSS THE DIVIDE TONIGHT AND MOVE INTO
EASTERN MONTANA EARLY WEDNESDAY MORNING. AN ASSOCIATED COLD FRONT
WILL CROSS THE ROCKIES AND MOVE THROUGH THE ADJACENT PLAINS AFTER
MIDNIGHT. SCATTERED EVENING THUNDERSTORMS WILL MOVE EAST AND
NORTHEAST THROUGH THE EVENING. THE MAIN THREAT FROM THESE STORMS
WILL BE LIGHTNING AND GUSTY WINDS. MVFR CONDS ARE POSSIBLE NEAR
THUNDERSTORMS...ELSEWHERE VFR CONDS ARE EXPECTED THROUGH THE NEXT 24
HOURS.

&&

.FIRE WEATHER...
COLD FRONT APPROACHING FROM THE WEST TUES EVE WILL GENERATE
SCATTERED SHOWERS AND THUNDERSTORMS...A FEW OF WHICH MAY PRODUCE
GUSTY OUTFLOW WINDS OF 40 MPH OR GREATER. WITH MOST STORMS
EXPECTED TO PRODUCE MEASURABLE RAINFALL AND MATCHING HIGHER
HUMIDITIES...THREAT OF IGNITION STARTS FROM LIGHTNING SHOULD BE
SLIGHTLY REDUCED BUT GIVEN THE CURRENT WIDESPREAD DRY SURFACE
CONDITIONS THERE IS STILL DECENT POTENTIAL FOR SOME NEW STARTS WITH
TONIGHTS STORMS. COOLER TEMPERATURES TOMORROW WILL ALLOW AFTN
HUMIDITIES TO GENERALLY REMAIN IN THE UPPER TEENS TO UPPER 20S.
NEXT CHANCE FOR FIRE WEATHER CONCERNS COMES FRIDAY WHEN A SHARP
BUT DRY COLD FRONT SWEEPS ACROSS THE STATE ACCOMPANIED BY GUSTY
WINDS. THOUGH HUMIDITIES SHOULD INCREASE IN RESPONSE TO MUCH
COOLER TEMPERATURES...THEIR IMPACT MAY BE REDUCED BY THE STRONG
WINDS...THUS INCREASING THE POTENTIAL FOR CRITICAL FIRE WEATHER
CONDITIONS AND FIRE WEATHER HEADLINES.
WARANAUSKAS

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  59  85  53  87 /  50  10   0   0
CTB  53  81  47  80 /  60  10   0   0
HLN  57  85  53  88 /  50  20   0   0
BZN  51  85  46  88 /  30  20   0  10
WEY  41  77  36  78 /  30  10   0   0
DLN  50  80  47  83 /  50  10   0  10
HVR  59  87  51  89 /  50  20   0   0
LWT  55  82  50  86 /  30  30  10   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
JEFFERSON...MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 21, 3:30 AM MDT, 16 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
330 AM MDT TUE AUG 21 2012

MTZ008>015-044>055-220930-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
330 AM MDT TUE AUG 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 21, 7:08 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
708 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     1 SW FORT BENTON        47.82N 110.67W
08/21/2012  M48 MPH          CHOUTEAU           MT   TRAINED SPOTTER

&&

UTTECH
Local storm report, Aug 21, 7:14 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
714 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
08/21/2012  M56 MPH          CASCADE            MT   ASOS

&&

UTTECH
Local storm report, Aug 21, 7:15 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
715 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     TSTM WND GST     5 WSW GREAT FALLS       47.47N 111.38W
08/21/2012  M51 MPH          CASCADE            MT   ASOS

&&

CORRECTED EVENT TIME

UTTECH
Local storm report, Aug 21, 7:43 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
743 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 PM     TSTM WND GST     MALMSTROM AFB           47.51N 111.19W
08/21/2012  M53 MPH          CASCADE            MT   AWOS

&&

UTTECH
Local storm report, Aug 21, 7:47 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
747 PM MDT TUE AUG 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TSTM WND GST     1 N LOMA                47.95N 110.50W
08/21/2012  M45 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

&&

UTTECH
Special weather statement, Aug 21, 7:48 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
748 PM MDT TUE AUG 21 2012

MTZ011-013-047-220230-
BLAINE MT-CHOUTEAU MT-HILL MT-
748 PM MDT TUE AUG 21 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HILL...NORTHEASTERN
CHOUTEAU AND SOUTHWESTERN BLAINE COUNTIES UNTIL 830 PM MDT...

AT 745 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHEAST
OF INVERNESS TO 19 MILES NORTHWEST OF WINIFRED...AND MOVING NORTHEAST
AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   HINGHAM...
   GILDFORD AND  BOX ELDER...
   ROCKY BOY...
   KREMLIN...
   HAVRE...
   LLOYD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

LAT...LON 4800 10896 4773 10948 4775 10952 4775 10958
      4773 10961 4773 10968 4770 10973 4771 10981
      4844 11072 4884 10997
TIME...MOT...LOC 0148Z 232DEG 29KT 4847 11046 4778 10962

COULSTON

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:07 PM MDTSpecial Weather StatementTFXTeton38 min
Aug 21, 6:22 PM MDTSpecial Weather StatementTFXCascade38 min
Aug 21, 6:54 PM MDTSpecial Weather StatementTFXChouteau51 min
Aug 21, 7:06 PM MDTSevere Thunderstorm WarningTFXChouteau39 min
Aug 21, 8:40 PM MDTSpecial Weather StatementTFXBlaine, Fergus65 min
Aug 22, 2:04 PM MDTFire Weather WatchTFXBlaine, Broadwater, Cascade, Chouteau, Fergus, Gallatin and 12 more15 hr

Nearby

Special Weather Statements in Montana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.